question-icon

Hi! I am presently taking 10 mg ofescital opram oxalate

default
Posted on Wed, 27 Mar 2019
Question: Hi!
I am presently taking 10 mg ofescital opram oxalate and find I am having
weird dreams. Is this a side effect. What could I replace it with?
doctor
Answered by Dr. Ornela Ademovi (3 hours later)
Brief Answer:
Alternative to Escitalopram oxalate

Detailed Answer:
Hello,

I understand your concern. Escitalopram (as all the SSRI and SNRI class antidepressants) is known to suppress the REM sleep, that is, the stage of sleep where rest happens. The result is intense and vivid dreams. Many other antidepressants have this effect, which is ironic, because depression itself causes sleep and dream disorders.

A class of antidepressants that do not cause vivid and intense dreams, or nightmares are Tricyclics, which are an older class but are known to cause positive dreams. Imipramine (Tofranil), Clomipramine (Anafranil), Amitriptyline (Elavil) are some antidepressants that belong to this group. Of course, as with all antidepressants, these are not without side effects either, so please discuss with your doctor about these alternatives so they can prescribe what is best for you.

I hope this answers your question. Let me know if I can assist you further.

Take care.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ornela Ademovi

General & Family Physician

Practicing since :2004

Answered : 738 Questions

premium_optimized

The User accepted the expert's answer

Share on
Hi! I am presently taking 10 mg ofescital opram oxalate

Brief Answer: Alternative to Escitalopram oxalate Detailed Answer: Hello, I understand your concern. Escitalopram (as all the SSRI and SNRI class antidepressants) is known to suppress the REM sleep, that is, the stage of sleep where rest happens. The result is intense and vivid dreams. Many other antidepressants have this effect, which is ironic, because depression itself causes sleep and dream disorders. A class of antidepressants that do not cause vivid and intense dreams, or nightmares are Tricyclics, which are an older class but are known to cause positive dreams. Imipramine (Tofranil), Clomipramine (Anafranil), Amitriptyline (Elavil) are some antidepressants that belong to this group. Of course, as with all antidepressants, these are not without side effects either, so please discuss with your doctor about these alternatives so they can prescribe what is best for you. I hope this answers your question. Let me know if I can assist you further. Take care.